Wisconsin, 2010

Damaging Winds in Wisconsin, June 23, 2010

June 23, 2010 · NWS GRB · 14 events in 7 counties and zones

Unstable air combined with a surface front and an upper level disturbance to produce severe thunderstorms across northern Wisconsin. High winds from the storms, some estimated as strong as 90 mph, caused considerable damage to trees and power lines as the storms moved through north-central and northeast Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$198,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Unstable air combined with a surface front and an upper level disturbance to produce severe thunderstorms across northern Wisconsin. High winds from the storms, some estimated as strong as 90 mph, caused considerable damage to trees and power lines as the storms moved through north-central and northeast Wisconsin. Roads across parts of northern Wisconsin were blocked by downed trees and power lines, including most of the roads in the town of Nashville (Forest Co.) where numerous homes were damaged.

Power was knocked out to more than 15,000 Wisconsin Public Service customers in Oneida County, Forest County, Langlade County, Marinette County and Door County for at least part of the night. On the morning of the 24th there were still 8,500 customers without power, 500 of whom did not have electricity restored by late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 23, 2:44 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 23, 2:44 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
344 PM CDT WED JUN 23 2010

.SHORT TERM...TONIGHT AND THURSDAY.

POTENTIAL FOR CONVECTION TONIGHT AND ITS INTENSITY ARE THE MAIN
CONCERNS IN THE SHORT TERM. SCATTERED SHOWERS AND SOME
THUNDERSTORMS DEVELOPED ACROSS NORTHERN WISCONSIN IN THE VICINITY
OF A SURFACE BOUNDARY. AT 20Z A SURFACE COLD FRONT EXTENDED
SOUTHWEST...ACROSS WESTERN WISCONSIN...FROM A LOW IN THE
MINNESOTA ARROWHEAD. A MID LEVEL SHORT WAVE WAS MOVING EASTWARD
ACROSS MN TODAY SO AT LEAST A CHANCE OF THUNDERSTORMS CONTINUES
UNTIL THE COLD FRONT AND SHORT WAVE PASS THROUGH THE CWA. SEVERE
WEATHER CANNOT BE RULED OUT WITH THESE STORMS AS SBCAPES WERE IN
EXCESS OF 1000 J/KG WITH LITTLE SBCIN AND THERE WAS SOME LOW LEVEL
SHEAR THERE. BETTER POTENTIAL FOR SEVERE WOULD BE SOUTH OF THE
FORECAST AREA WHERE SHEAR AND INSTABILITY WERE MORE IMPRESSIVE.

ONCE THE FRONT AND SHORT WAVE HAVE PASSED...PATCHY FOG IS POSSIBLE
BUT OTHERWISE NO WEATHER EXPECTED.

.LONG TERM...THURSDAY NIGHT THROUGH SUNDAY.
MAIN FOCUS FOR THIS PERIOD WILL BE TWO ROUNDS OF CONVECTION BETWEEN
FRIDAY NIGHT AND SUNDAY. FOR FRIDAY...WILL CONTINUE A CHANCE OF SHOWERS
AND THUNDERSTORMS OVER THE FAR NORTH. FOR FRIDAY NIGHT...THE FIRST ROUND
OF CONVECTION WILL ROLL ACROSS THE FORECAST AREA...BRINGING SOME
POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINS. ON SATURDAY...BELIEVE
MOST OF THE PRECIPITATION WILL HAVE EXIT NORTHEAST WISCONSIN
DURING THE MORNING. HAVE KEPT A CHANCE OF SHOWERS AND THUNDERSTORMS
DURING THE DAY...BUT LATEST WRF MODEL SUGGEST THAT WE WOULD BE
CAPPED. HAVE STRUGGLED WITH POPS DURING THIS PERIOD AS I WANTED TO
GO EVEN LOWER THAN THE CURRENT FORECAST. FRONTAL BOUNDARY IS EXPECTED
TO BE PUSHED SOUTHWARD DUE TO OUTFLOW BOUNDARIES. HIGHS ON
SATURDAY ALSO TRICKY DUE TO THE STABILIZED ATMOSPHERE. THIS WAS
REFLECTED IN THE LATEST MEX GUIDANCE FROM THE GFS. HAVE TRIMMED
HIGHS DOWN A DEGREE OR TWO.

THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE
REGION LATER SATURDAY NIGHT INTO SUNDAY. IN THIS EVENT..THE BEST
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE ACROSS THE SOUTH.
HAVE HIGHEST RAIN CHANCES IN THIS REGION. ACROSS THE EAST... THERE
IS SOME QUESTION WHEN THE BEST CHANCES OF RAIN WOULD OCCUR EITHER
LATE SATURDAY NIGHT OR SUNDAY MORNING. HAVE BROAD BRUSHED PRECIPITATION
CHANCES FOR NOW AS LATER SHIFTS CAN FINE TUNE THE TIMING OF THESE
PRECIPITATION EVENTS. BOTH EVENTS BRING THE POTENTIAL FOR HEAVY
RAINS AND THE POTENTIAL FOR SEVERE WEATHER. ON SUNDAY...HIGH
TEMPERATURES WILL BE HIGHLY DEPENDENT ON HOW QUICKLY THE MCS
EXITS THE AREA AND HOW QUICK THE CLOUDS BREAK UP.

CANADIAN HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN NEXT WEEK...
BRINGING DRY CONDITIONS TO THE REGION AND SEASONABLE TEMPERATURES.
&&

.AVIATION...THUNDERSTORMS REMAIN POSSIBLE THROUGH 06Z...THERE IS
EVEN A SLIGHT CHANCE IN LAKESHORE COUNTIES THROUGH 12Z. SOME MVFR CEILINGS
CAN BE EXPECTED WITH SHOWERS MOVING THROUGH THE AREA AND PATCHY
FOG CAN BE EXPECTED OVERNIGHT...ESPECIALLY WHERE HEAVY RAIN FALLS.
ONCE ANY MORNING FOG BURNS OFF ON THURSDAY ONLY SCATTERED TO
BROKEN VFR TO MVFR CU LIKELY DURING THE DAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/ECKBERG
Hazardous weather outlook, Jun 23, 10:52 AM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1152 AM CDT WED JUN 23 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1152 AM CDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AND EARLY EVENING.

LARGE HAIL AND LOCAL DAMAGING WINDS ARE THE PRIMARY THREATS WITH
THESE STORMS...BUT HEAVY RAINS ARE ALSO POSSIBLE.

AN APPROACHING COLD FRONT...A SHORT WAVE TROUGH IN THE UPPER
ATMOSPHERE AND AN INCREASINGLY UNSTABLE AIRMASS WILL COMBINE TO
CONTINUE THE THREAT OF SEVERE STORMS THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE AT TIMES FRIDAY NIGHT
THROUGH SUNDAY. IT IS TOO EARLY TO DETERMINE WHETHER THESE
STORMS MIGHT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NECESSARY THIS AFTERNOON.

LMZ521-522-541>543-241700-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1152 AM CDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON.
THE PRIMARY THREATS ARE LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE AT TIMES FRIDAY NIGHT
THROUGH SUNDAY. IT IS TOO EARLY TO DETERMINE WHETHER THESE STORMS
MIGHT BE SEVERE.

In the hours before

Special weather statement, Jun 23, 2:49 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
349 PM CDT WED JUN 23 2010

WIZ010-018-232145-
LINCOLN-ONEIDA-
349 PM CDT WED JUN 23 2010

...SPECIAL WEATHER STATEMENT...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 25 MILES WEST OF TOMAHAWK. IT WAS MOVING
EAST AT 30 MPH. PEA SIZE HAIL...BRIEF WIND GUSTS TO 40 MPH...AND
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  TRIPOLI BY 410 PM CDT...
  TOMAHAWK BY 435 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SKOWRONSKI
Special weather statement, Jun 23, 3:18 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
418 PM CDT WED JUN 23 2010

WIZ010-018-232200-
LINCOLN-ONEIDA-
418 PM CDT WED JUN 23 2010

...STRONG THUNDERSTORM HEADED ACROSS NORTHERN LINCOLN COUNTY...

AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TRIPOLI IN NORTHWESTERN LINCOLN
COUNTY...MOVING EAST AT 30 MPH. PEA SIZE HAIL...BRIEF WIND GUSTS TO
40 MPH...AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  TOMAHAWK BY 435 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SKOWRONSKI
Special weather statement, Jun 23, 4:06 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
506 PM CDT WED JUN 23 2010

WIZ010-011-018-019-232245-
FOREST-LANGLADE-LINCOLN-ONEIDA-
506 PM CDT WED JUN 23 2010

...STRONG THUNDERSTORMS HEADING ACROSS SOUTHERN ONEIDA...NORTHERN
LANGLADE...AND SOUTHWEST FOREST COUNTIES...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 26 MILES WEST OF CRANDON...MOVING EAST AT 35 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GUSTS UP TO 50 MPH...AND HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

THE THUNDERSTORM WILL MOVE ACROSS THE JEFFRIS...ENTERPRISE...AND
PELICAN LAKE AREAS...AND BE NEAR CRANDON BY 545 PM CDT.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SKOWRONSKI

The radar

The Green Bay radar (KGRB), 143 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
June 23, 4:23 PM CST
Where
Oneida County, Enterprise
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
45.500, -89.250

High winds from thunderstorms downed trees and power lines. Fallen trees significantly damaged a house and blocked two roads along the southwest shore of Pelican Lake.

Thunderstorm Wind, Langlade

When
June 23, 4:30 PM CST
Where
Langlade County, 1 mi W of Elcho
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.430, -89.201

Thunderstorm winds downed large tree limbs and power lines on Enterprise Lake Road.

Thunderstorm Wind, Forest

When
June 23, 4:35 PM CST
Where
Forest County, 4.37 mi SE of Lake Metonga
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
45.510, -88.830

Thunderstorms downed numerous trees and power lines. One of the fallen trees damaged a house.

Thunderstorm Wind, Forest

When
June 23, 4:40 PM CST
Where
Forest County, 4.39 mi W of Padus
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.512, -88.759

Thunderstorms produced winds that downed several trees and produced half inch diameter hail.

Thunderstorm Wind, Langlade

When
June 23, 4:45 PM CST
Where
Langlade County, 2.06 mi ENE of Pickerel
Measured
65 kt (75 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.380, -88.880

Thunderstorm winds downed trees and power lines, making many roads impassable. The storm tore the tops from trees along Highway 52. Power outages were reported from Spoon Lane, along County Highway DD, to Highway 52.

Thunderstorm Wind, Forest

When
June 23, 4:50 PM CST
Where
Forest County, 7.36 mi SE of Mole Lake
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
45.403, -88.895

Thunderstorms winds downed numerous trees and several miles of power lines blocking most of the roads in the southern Forest County town of Nashville. At least ten houses and two out buildings sustained at least minor damage from the fallen trees.

Thunderstorm Wind, Forest

When
June 23, 5:08 PM CST
Where
Forest County, 0.77 mi N of Carter
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.391, -88.628

Thunderstorm winds downed several trees around Carter.

Thunderstorm Wind, Oconto

When
June 23, 5:15 PM CST
Where
Oconto County, 0.84 mi SE of Lakewood
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.290, -88.510

Thunderstorm winds downed numerous trees and power lines in Lakewood.

Funnel Cloud, Forest

When
June 23, 5:15 PM CST
Where
Forest County, Carter
Reported by
Law Enforcement
Coordinates
45.380, -88.630

A funnel cloud was observed near County Highway C in Carter. Time of siting is estimated.

Thunderstorm Wind, Marinette

When
June 23, 5:35 PM CST
Where
Marinette County, 8.63 mi WNW of Crivitz Muni Arpt
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
45.247, -88.243

Thunderstorm winds uprooted 8 to 12 inch diameter pine trees. The storm also flipped the 48 foot by 100 foot roof of a metal storage building onto the roof of another storage building that was about 100 feet away.

Thunderstorm Wind, Marinette

When
June 23, 5:54 PM CST
Where
Marinette County, 2.51 mi NNW of Crivitz
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.265, -88.034

Thunderstorm winds downed numerous large trees, cutting a 100 foot wide swath through a stand of lodgepole pines.

Thunderstorm Wind, Door

When
June 23, 7:10 PM CST
Where
Door County, 0.69 mi S of Egg Harbor
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.040, -87.280

Thunderstorm winds downed trees and power lines in Egg Harbor.

Thunderstorm Wind, Door

When
June 23, 7:15 PM CST
Where
Door County, 2.59 mi SW of Baileys Harbor
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.048, -87.173

Thunderstorm winds downed a tree and power pole near County highway E and Maple Road, knocking out power to much of Baileys Harbor.

Thunderstorm Wind, Manitowoc

When
June 23, 7:35 PM CST
Where
Manitowoc County, 2 mi NE of Kiel
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
43.941, -88.002

An isolated thunderstorm moved across southwest Manitowoc County near Kiel and produced a wind gust over 60 mph. The wind knocked over two utility poles, blew a trampoline 500 feet from its yard, ripped off the railings from a backyard deck, and flattened a grass field.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238361, 238523, 238832, 238368, 238533, 238369, 238829, 238534, 238845, 238364, 238365, 238535, 238367, 242546.